Alert archive / Mississippi / Tornado Warnings in 2001

Tornado Warning 54, NWS New Orleans, LA

November 24, 2001Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Nov 24, 2001, 11:24 AM CST for Pearl River County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 24, 2001, 11:24 AM CST (17:24 UTC)
Expired
Nov 24, 2001, 12:00 PM CST
In force
36 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pearl River County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WFUS54 KLIX 241725
TORNEW
MSC109-241800-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF POPLARVILLE

* UNTIL NOON CST

* AT 1118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHWEST OF
  POPLARVILLE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   POPLARVILLE AT 1135 AM CST

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE
IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3077 8975 3065 8959 3093 8927 3108 8947

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 24, 3:15 AM CST, 8 hours 9 minutes earlier.

Area forecast discussion, Nov 24, 3:15 AM CST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CST SAT NOV 24 2001

UNSETTLED WEATHER PATTERN FOR THE NEXT 7 DAYS AS AMPLIFYING FLOW
PATTERN BRINGS A SERIES OF UPPER LEVEL TROUGHS THROUGH THE CENTRAL
AND SOUTHERN PLAINS. PREVIOUS FORECAST ON TRACK THROUGH SUNDAY WITH
FEW CHANGES. SURFACE BOUNDARY WILL WORK TO THE COAST TONIGHT AS ONE
UPPER LEVEL TROUGH SWEEPS EAST OF THE AREA WITH DIMINISHING RELATIVE
HUMIDITIES AND NORTHERLY WINDS SPREADING FROM NORTHWEST TO SOUTHEAST
ACROSS THE FORECAST AREA. AVN MODEL IS PREFERRED WITH THE FRONTAL
BOUNDARY STALLING IN THE COASTAL WATERS AND THEN GETTING PULLED
NORTH AGAIN ON SUNDAY AS ANOTHER STORM SYSTEM STRENGTHENS IN THE
CENTRAL/ SOUTHERN PLAINS. THIS WEAKENING FRONTAL BOUNDARY INITIATES
A LONG TERM ISENTROPIC LIFT EVENT WHICH STRETCHES TO TUESDAY.
TUESDAY INTO WEDNESDAY IS VERY SIMILAR TO THE SITUATION OCCURRING
THIS MORNING AS ANOTHER SURFACE LOW STRENGTHENS AS IT MOVES INTO THE
MID AND LOWER MISSISSIPPI VALLEY. WILL WORD PRECIPITATION ON SUNDAY
THROUGH MONDAY AS RAIN WITH STRATIFORM EXPECTED THEN ADD THUNDER FOR
TUESDAY AND WEDNESDAY AS UPPER LEVEL DYNAMICS STRENGTHEN. END OF THE
WEEK LOOKS COOL AS A STRENGTHENING EAST COAST LOW AMPLIFIES A
SURFACE HIGH IN THE MID SECTION OF THE COUNTRY. MRF BRINGS A
1024/1022 MB SURFACE CANADIAN HIGH PRESSURE CENTER INTO THE ARKLATEX
REGION WITH MRF MOS GUIDANCE FORECASTING LOWS IN THE LOWER 30S FOR
THE GPT/MCB/BTR AREAS FOR FRIDAY MORNING.

MCB 76/51/72/51 7302  BTR 78/53/73/54 6301
MSY 78/60/74/60 6411  GPT 74/61/72/60 6622

.NEW...SCA FROM KQPL TO THE ATCHAFALAYA RIVER OUT 60NM INCLUDING
       LAKES PONTCHARTRAIN AND MAUREPAS.
LA...NONE.
MS...NONE.

13

In the hours before

Special weather statement, Nov 24, 7:15 AM CST, 4 hours 9 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
715 AM CST SAT NOV 24 2001

.SYNOPSIS...A TROPICAL UNSTABLE AIRMASS WILL BUILD ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI THIS MORNING AS A STRONG UPPER
LEVEL TROUGH MOVES THROUGH THE CENTRAL PLAINS AND AN ASSOCIATED
SURFACE LOW PRESSURE CENTER IN CENTRAL KANSAS MOVES EAST INTO THE
MIDDLE MISSISSIPPI VALLEY.

SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI AT DAYBREAK REMAINED
WEDGED BETWEEN A COLD FRONT TO THE WEST AND A WARM FRONT TO THE EAST
ORIGINATING FROM THE SURFACE LOW PRESSURE CENTER IN CENTRAL KANSAS.
WITH THE COLD FRONT LOCATED FROM CENTRAL MISSOURI EXTENDING INTO
SOUTHWEST TEXAS AND THE WARM FRONT EXTENDING FROM SOUTHEAST MISSOURI
TO THE NORTHWEST FLORIDA PANHANDLE...SURFACE AND LOW LEVEL WINDS
HAVE INCREASED EARLY THIS MORNING FROM THE SOUTH AND WILL CONTINUE
TO DO SO. THESE INCREASING WINDS WILL PULL ADDITIONAL GULF MOISTURE
NORTHWARD ACROSS THE AREA WHICH WILL MAINTAIN A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT THIS MORNING AS UPPER LEVEL
WINDS AND INSTABILITY INCREASE WITH THE APPROACH OF THE UPPER LEVEL
TROUGH.

.THUNDERSTORMS...
THE LEADING EDGE OF A BAND OF STRONG THUNDERSTORMS EXTENDING FROM
CENTRAL MISSISSIPPI INTO SOUTHWEST LOUISIANA HAS ENTERED WILKINSON
COUNTY OF SOUTHWEST MISSISSIPPI AT 700 AM. THIS BAND OF
THUNDERSTORMS WILL CONTINUE TO PUSH EAST AT 15 TO 20 MPH. THIS LINE
OF STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 40 TO 50
MPH...TORRENTIAL RAINFALL FOR ABOUT 20 MINUTES AND OCCASIONAL
LIGHTNING. THE WIND GUSTS MAY DROP TREE LIMBS AND DOWN A FEW
WEAKENED OR DISEASED TREES.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM THE
MISSISSIPPI RIVER WEST TOWARD THE ATCHAFALAYA RIVER BASIN AND LAKES
PONTCHARTRAIN AND MAUREPAS. SOUTHERLY WINDS OF 20 KNOTS WITH GUSTS
TO 25 KNOTS CAN BE EXPECTED TODAY WITH HIGHER GUSTS NEAR STRONG
THUNDERSTORMS.

.ACTIONS...NO ACTIONS ARE NECESSARY AT THIS TIME HOWEVER LAW
ENFORCEMENT AGENCIES SHOULD MONITOR CONDITIONS CLOSELY FOR UPDATES
CONCERNING ANY POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT
THROUGHOUT THE DAY.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).
Special weather statement, Nov 24, 11:00 AM CST, 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST SAT NOV 24 2001

.SYNOPSIS...A STRONG UPPER LEVEL LOW WILL CONTINUE TO TRACK ACROSS
THE CENTRAL PLAINS AS AN ASSOCIATED SURFACE LOW PRESSURE CENTER IN
WESTERN IOWA DRAGS A SURFACE COLD FRONT INTO SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE COLD FRONT IS NOT
EXPECTED TO PUSH INTO THE COASTAL WATERS THIS AFTERNOON OR
TONIGHT...THUS MAINTAINING LOW LEVEL MOISTURE AND INSTABILITY MAINLY
ACROSS COASTAL MISSISSIPPI AND AREAS SOUTH OF LAKE PONTCHARTRAIN
THROUGH TONIGHT.

.THUNDERSTORMS...
AS THE SURFACE COLD FRONT CONTINUES TO PUSH EAST...WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL CONTINUE AHEAD OF THE COLD FRONT. THE
HEAVIEST ACTIVITY WILL OCCUR MAINLY OVER THE OLD FLORIDA PARISHES IN
LOUISIANA AND COASTAL MISSISSIPPI THIS AFTERNOON. THE STRONG UPPER
LEVEL DYNAMICS OF THE MAIN REMAINS NORTH OF EXTREME SOUTH
MISSISSIPPI AND SOUTHEAST LOUISIANA. DUE TO THE UPPER LEVEL WIND
STRUCTURE AND STORM MOVEMENTS...TRAINING OF STORM MAY OCCUR AND
PRODUCE AROUND AN INCH OF RAINFALL THROUGH TONIGHT. IN
ADDITION...THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS AROUND 30 TO 40 MPH. THE WIND GUSTS MAY DROP TREE LIMBS
AND DOWN A FEW WEAKENED OR DISEASED TREES.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM THE
MISSISSIPPI RIVER WEST TOWARD THE ATCHAFALAYA RIVER BASIN AND LAKES
PONTCHARTRAIN AND MAUREPAS. SOUTHERLY WINDS OF 20 KNOTS WITH GUSTS
TO 25 KNOTS CAN BE EXPECTED TODAY WITH HIGHER GUSTS NEAR STRONG
THUNDERSTORMS.

.ACTIONS...NO ACTIONS ARE NECESSARY AT THIS TIME HOWEVER LAW
ENFORCEMENT AGENCIES SHOULD MONITOR CONDITIONS CLOSELY FOR UPDATES
CONCERNING ANY POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT THROUGH
TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 1:30 PM CSTTornado WarningLIXHancock, Harrison30 min

Nearby

Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.